Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Steroid inhaler asthma treatment increases infection risk in older patients

Older people using steroid inhalers for asthma or chronic obstructive pulmonary disease are at high risk from hard-to-treat bacterial infections, according to new research.

Steroid inhalers increase the risk of lung infections caused by nontuberculous mycobacteria, which are difficult to treat and resistant to a number of common drugs, a new study published in the European Respiratory Journal found.

The study included 417,494 people with COPD or asthma aged 66 and older, who had all been prescribed medicine for their condition at least once.

The researchers found those patients who were currently using steroid inhalers were around twice as likely to be diagnosed with an infection of this type.

They also found that the longer people had been taking the steroid, the greater the risk, with a steroid called fluticasone posing particular risks.

Study lead Dr Sarah Brode, assistant Professor of medicine at the University of Toronto, said: 'These infections are not particularly common but they are chronic and difficult to treat, and are associated with an increased risk of death. Treatment typically requires at least three antibiotics given for longer than a year and this can still fail to tackle the infection.

'Clinicians should carefully consider the potential benefits and harms of steroid inhalers in patients with asthma or COPD, especially those who have already had an infection of this type in the past.'

Professor Guy Brusselle, science council chair of the European Respiratory Society, said: 'Patients who are prescribed steroid inhalers should not stop their medicine. But, if they are concerned, they should speak to their doctor about the pros and cons of the treatment and whether it is right for them.'

Have your say